Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 406, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 5, 2009, 5:16 PM EDT for Emanuel County, Georgia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2009, 5:16 PM EDT (21:16 UTC)
- Expired
- Aug 5, 2009, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Emanuel County, GA
The radar
The Robins AFB radar (KJGX), 107 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:18 PM EDT | HAIL 0.75 | 4 Ne Oak Park, GA | REPORTED TO COUNTY 911 CENTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 052116
SVRFFC
GAC107-052200-
/O.NEW.KFFC.SV.W.0406.090805T2116Z-090805T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 PM EDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EMANUEL COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 600 PM EDT
* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST OF SUMMERTOWN TO
9 MILES WEST OF NUNEZ...MOVING SOUTH AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SWAINSBORO...TWIN CITY...STILLMORE...OAK PARK AND GARFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3253 8203 3255 8209 3249 8216 3241 8219
3234 8224 3231 8223 3229 8228 3229 8235
3235 8241 3243 8239 3249 8250 3251 8260
3280 8224 3282 8215 3267 8209 3260 8199
TIME...MOT...LOC 2116Z 339DEG 9KT 3278 8215 3249 8251
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:14 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 5, 4:14 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 414 PM EDT WED AUG 5 2009 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... CONVECTION ASSOCIATED WITH SHORTWAVE CONTINUES TO FIRE ALONG OUTFLOW BOUNDARIES LEFT FROM OVERNIGHT MCS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS. THE MOIST ATMOSPHERE...IN COMBINATION WITH LIFTED INDEX VALUES OF -4 TO -6 AND CAPES APPROACHING 3000...WILL SUPPORT THE DEVELOPMENT OF SOME STRONG PULSE STORMS. SOME OF THESE STORMS COULD BE SEVERE. MODELS CONSISTENT WITH A CHANGE IN THE LARGE SCALE SYNOPTIC PATTERN AS THE UPPER TROUGH PUSHES OFF THE EAST COAST THURSDAY AFTERNOON AND HIGH PRESSURE RIDGE BUILDS OVER THE REGION. BEST POPS THURSDAY OVER PORTIONS OF CENTRAL AND SE GA DOWNSTREAM OF THE TROUGH. DRIER AIR ASSOCIATED WITH THE RIDGE WILL KEEP POPS LOW AS THE AS IT CONTINUES TO BUILD OVER THE REGION INTO THE WEEKEND. LIKEWISE... TEMPERATURES WILL APPROACH THE MID TO UPPER 90S INTO THE WEEKEND. .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THE HIGH PRESSURE RIDGE WILL DOMINATE CONDITIONS ACROSS THE AREA INTO NEXT WEEK. HOT TEMPERATURES AND GENERALLY DIURNAL CONVECTION WILL BE THE PRIMARY FEATURES. MODELS HINT AT BEST CHANCES FOR DIURNAL CONVECTION ACROSS PORTIONS OF SOUTH AND CENTRAL GA BEGINNING SUNDAY AND CONTINUING THROUGH TUESDAY. AS THE RIDGE BEGINS TO MOVE OFF OVER THE ATLANTIC EARLY NEXT WEEK...AN UPPER LEVEL TROUGH MOVES OVER THE NORTHEAST. DISTURBANCES IN THE UPPER LEVEL FLOW WILL PROVIDE THE BEST CHANCES FOR PRECIPITATION BY WEDNESDAY. TEMPERATURES WILL RETURN TO NEAR 90 ACROSS THE AREA BY WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 68 94 67 95 70 / 30 5 10 10 5 ATLANTA 71 91 71 94 73 / 30 5 10 10 5 BLAIRSVILLE 64 86 63 87 66 / 20 5 10 20 5 CARTERSVILLE 65 91 62 94 68 / 20 5 10 10 5 COLUMBUS 72 92 71 95 74 / 30 20 10 10 5 GAINESVILLE 68 90 68 92 71 / 20 10 10 10 5 MACON 71 94 69 96 72 / 30 20 10 10 5 ROME 67 94 65 96 69 / 20 5 10 10 5 PEACHTREE CITY 66 91 64 92 68 / 30 5 10 10 5 VIDALIA 71 91 69 94 71 / 40 30 10 10 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 31
Hazardous weather outlook, Aug 5, 6:08 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 608 AM EDT WED AUG 5 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-061015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 608 AM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS EXPECTED TONIGHT ACROSS NORTH AND CENTRAL GEORGIA. .SYNOPSIS... WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL ALABAMA AND GEORGIA THIS MORNING. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. GUSTY WINDS AND SMALL HAIL WILL ALSO BE POSSIBLE. THE BEST CHANCES FOR STRONGER THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. .DISCUSSION... WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL ALABAMA AND GEORGIA THIS MORNING. THIS BOUNDARY AND THE MID-LEVEL TROUGH CROSSING THE REGION SHOULD COMBINE TO FOCUS CONVECTIVE REDEVELOPMENT THE AFTERNOON ACROSS NORTH AND CENTRAL GEORGIA. WHILE DEEP-LAYER SHEAR WILL REMAIN WEAK...CAPES WILL GET INTO THE 1500 TO 3000 RANGE ALONG WITH LIFTED INDICES AROUND -4 TO -5. THESE CONDITIONS ALONG WITH A VERY MOIST ATMOSPHERE WILL HELP TO CREATE AN ENVIRONMENT PRIMED FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, Aug 5, 3:33 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG AMERICUS 32.07N 84.23W
08/05/2009 SUMTER GA COUNTY OFFICIAL
A FEW POWER LINES DOWN IN AMERICUS.
&&
22Special weather statement, Aug 5, 3:40 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 340 PM EDT WED AUG 5 2009 GAZ096-109-052030- 340 PM EDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND FREQUENT LIGHTNING IN DODGE AND BLECKLEY COUNTIES UNTIL 430 PM EDT... AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RODDY...MOVING EAST AT 15 MPH. WIND GUSTS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS PARTS OF DODGE AND BLECKLEY COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE EMPIRE...BAILEYS PARK...COCHRAN...DUBOIS... GRESSTON... RODDY...GOLDSBORO...YONKERS...ROWLAND...CHESTER AND EASTMAN.
Local storm report, Aug 5, 4:12 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG 3 NE MACON 32.87N 83.62W
08/05/2009 BIBB GA COUNTY OFFICIAL
SEVERAL TREES DOWN IN THE NORTHEASTERN PORTION OF THE
COUNTY.
&&
22Special weather statement, Aug 5, 4:17 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 417 PM EDT WED AUG 5 2009 GAZ097-052100- 417 PM EDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LAURENS COUNTY UNTIL 500 PM EDT... AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS IN LAURENS COUNTY...ONE NEAR EAST DUBLIN AND ANOTHER NEAR DEXTER...MOVING EAST AT 10 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. IN ADDITION...WIND GUSTS TO 35 TO 40 MPH WILL BE POSSIBLE WITH THESE THUNDERSTORMS. 19
Special weather statement, Aug 5, 4:48 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 448 PM EDT WED AUG 5 2009 GAZ098-052130- 448 PM EDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING IN TREUTLEN COUNTY UNTIL 530 PM EDT... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF ORIANNA TO LOWERY...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 40 MPH MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND. IN ADDITION...LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 19
Special weather statement, Aug 5, 5:09 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 509 PM EDT WED AUG 5 2009 GAZ091-092-104-052200- 509 PM EDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NORTHWEST SUMTER...SCHLEY AND SOUTHEASTERN MARION COUNTIES UNTIL 600 PM EDT... AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING BETWEEN FRIENDSHIP...DRANEVILLE...AND ELLAVILLE...MOVING SOUTH AT 15 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:53 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 23 min |
| Aug 4, 9:03 PM EDT | Severe Thunderstorm Warning | FFC | Walton | 57 min |
| Aug 5, 1:56 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oglethorpe | 49 min |
| Aug 5, 2:26 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Washington, Wilkinson | 31 min |
| Aug 5, 2:50 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Macon, Schley | 26 min |
| Aug 5, 3:26 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Jones, Twiggs | 49 min |
| Aug 5, 4:54 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Treutlen | 36 min |
| Aug 5, 6:09 PM EDT | Severe Thunderstorm Warning | FFC | Taylor | 51 min |
| Aug 5, 6:13 PM EDT | Severe Thunderstorm Warning | FFC | Crawford, Monroe | 38 min |
| Aug 5, 6:57 PM EDT | Severe Thunderstorm Warning | FFC | Bibb | 33 min |
| Aug 5, 7:53 PM EDT | Severe Thunderstorm Warning | FFC | Warren | 52 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.